Medications That Exacerbate GERD

Mae F. Go, MD

Disclosures

August 27, 2003

Question

Which medications, when used for the treatment of other conditions, may exacerbate GERD?

Response from Mae F. Go, MD

The pathogenesis of gastroesophageal reflux disease (GERD) involves the exposure of the esophagus to gastric contents, resulting in tissue injury and symptoms. Important mechanisms in GERD and its exacerbation include prolonged acid exposure, impaired esophageal clearance, decreased mucosal resistance, and dietary and pharmacologic agents, particularly those that decrease lower esophageal sphincter pressure (LESP). By decreasing LESP, there is increased esophageal exposure to acid and other potentially injurious gastric secretions.

Medications that decrease LES contractility include beta-agonists, alpha-adrenergic antagonists, nitrates, calcium channel blockers, anticholinergics, theophylline, morphine, meperidine, diazepam, and barbiturates.[1] In one study of healthy volunteers, nifedipine caused significantly decreased LESP, and the anticholinergic propantheline decreased the amplitude of esophageal contractions.[2] The combination of the calcium channel blocker and the anticholinergic enhanced both decreased LESP and decreased esophageal contractility. Dietary substances that have been implicated in decreasing LESP include chocolate, fat, ethanol, and peppermint.[3]

Significant increases in obesity and GERD in the US population have been observed. Nilsson and colleagues[4] conducted a large, population-based study in the Scandinavian population to examine the association between obesity and GERD, based on high body mass index (BMI). They detected a dose-response association between increasing BMI and reflux symptoms in both men and women but with a much stronger association in women. Severely obese men (BMI > 35) had increased risk of reflux compared with those with BMI < 25 (odds ratio [OR] 3.3, 95% confidence interval [CI] 2.4-4.7). Likewise, the risk of reflux in severely obese women was significantly increased (OR 6.3, 95% CI 4.9-8.0) compared with those with BMI < 25. Reduction in BMI correlated with decreased risk of reflux symptoms.

Recognizing the specific agents that can exacerbate GERD is important because these medications are commonly used in clinical disorders. Healthcare providers should assess the indications for these medications. If possible, decreased doses or other drugs that do not affect the LESP should be considered. These and other studies support current recommendations that lifestyle modifications, including reassessment of LESP-lowering medications and dietary factors, as well as weight control, are important considerations in the management of GERD.

processing....